Texas, 2002Flash Flood in Texas, July 18, 2002
July 18, 2002 · NWS MAF · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 18, 4:27 PM CST, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 18, 4:27 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
527 PM CDT THU JUL 18 2002
CONVECTION STARTING TO DEVELOP OVER THE CENTRAL PERMIAN BASIN ATTM.
ADDITIONALLY...IT APPEARS THAT THE THREAT OF HEAVY RAINFALL HAS
SHIFTED NORTH OUT OF PECOS COUNTY. WILL SEND AN UPDATE AT THE BOTTOM
OF THE HOUR TO RAISE POPS OVER THE UPPER TRANS PECOS AND CENTRAL
PERMIAN BASIN. NO OTHER SIGNIFICANT CHANGES TO THE REMAINDER OF THE
FORECAST ARE ANTICIPATED AT THIS TIME.
.MAF...
TX...NONE.
NM...NONE.
In the hours before
Special weather statement, Jul 18, 12:04 PM CST, 5 hours 56 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-190300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
104 PM CDT THU JUL 18 2002
.SYNOPSIS...
A RIDGE OF HIGH PRESSURE WILL REMAIN CENTERED OVER WESTERN KANSAS
THROUGH THE REMAINDER OF THE WEEK AS A DISTURBANCE PERSISTS OVER WEST
CENTRAL TEXAS. AT THE SURFACE...SOUTHEAST WINDS WILL CONTINUE TO
TRANSPORT MOISTURE FROM THE GULF OF MEXICO INTO WEST TEXAS AND
SOUTHEAST NEW MEXICO. THE COMBINATION OF DAYTIME HEATING AND THE
ABUNDANT LOW LEVEL MOISTURE WILL ALLOW THUNDERSTORMS TO DEVELOP...
MAINLY OVER THE MOUNTAINS.
.WEATHER HAZARDS...
HEAVY RAIN AND LIGHTNING...
SCATTERED THUNDERSTORMS WILL BE COMMON ACROSS THE MOUNTAIN AREAS OF
WEST TEXAS INCLUDING THE BIG BEND AND RIO GRANDE VALLEY THIS
AFTERNOON AND EARLY EVENING. ALTHOUGH THUNDERSTORMS ARE NOT EXPECTED
TO REACH SEVERE LIMITS...THE STRONGER STORMS WILL PRODUCE VERY HEAVY
RAINFALL...FREQUENT LIGHTNING AND GUSTY WINDS TO 50 MPH. THE SLOW
MOVEMENT OF THE THUNDERSTORMS WILL CAUSE SOME FLOODING...ESPECIALLY
IN POOR DRAINAGE AND LOW LYING AREAS.
STORM SPOTTER ACTIVATION IS NOT ANTICIPATED.
Special weather statement, Jul 18, 12:59 PM CST, 5 hours 1 minute before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-190300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
104 PM CDT THU JUL 18 2002
.SYNOPSIS...
A RIDGE OF HIGH PRESSURE WILL REMAIN CENTERED OVER WESTERN KANSAS
THROUGH THE REMAINDER OF THE WEEK AS A DISTURBANCE PERSISTS OVER WEST
CENTRAL TEXAS. AT THE SURFACE...SOUTHEAST WINDS WILL CONTINUE TO
TRANSPORT MOISTURE FROM THE GULF OF MEXICO INTO WEST TEXAS AND
SOUTHEAST NEW MEXICO. THE COMBINATION OF DAYTIME HEATING AND THE
ABUNDANT LOW LEVEL MOISTURE WILL ALLOW THUNDERSTORMS TO DEVELOP...
MAINLY OVER THE MOUNTAINS.
.WEATHER HAZARDS...
HEAVY RAIN AND LIGHTNING...
SCATTERED THUNDERSTORMS WILL BE COMMON ACROSS THE MOUNTAIN AREAS OF
WEST TEXAS INCLUDING THE BIG BEND AND RIO GRANDE VALLEY THIS
AFTERNOON AND EARLY EVENING. ALTHOUGH THUNDERSTORMS ARE NOT EXPECTED
TO REACH SEVERE LIMITS...THE STRONGER STORMS WILL PRODUCE VERY HEAVY
RAINFALL...FREQUENT LIGHTNING AND GUSTY WINDS TO 50 MPH. THE SLOW
MOVEMENT OF THE THUNDERSTORMS WILL CAUSE SOME FLOODING...ESPECIALLY
IN POOR DRAINAGE AND LOW LYING AREAS.
STORM SPOTTER ACTIVATION IS NOT ANTICIPATED.
Flash Flood, Brewster
- When
- July 18, 6:00 PM CST to 7:30 PM CST
- Where
- Brewster County, 4 mi SE of Study Butte
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 29.812, -103.252 (the zone’s center; the record gives no point)
Heavy rains caused Alamito Creek to wash over Old Maverick Road on the west side of the Big Bend National Park.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Oregon, July 18, 2002$1.0 million · 1 event
- Flash Flood in Colorado, July 18, 2002$158,000 · 1 event
- Damaging Wind and Lightning Strike in Indiana, July 18, 2002$97,000 · 2 events
- Flash Flood in Pennsylvania, July 18, 2002$100,000 · 1 event
- Lightning Strike in Florida, July 18, 2002$90,000 · 1 event
- Damaging Winds and Lightning Strikes in Michigan, July 18, 20022 injured · $30,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in Iowa, July 18, 2002$58,000 · 2 in hail · 4 events
- Damaging Wind in Florida, July 18, 2002$50,000 · 1 event
- Tornado in Minnesota, July 18, 2002F1 · 1 event
- Hail and Damaging Winds in New York, July 18, 2002$27,000 · 0.75 in hail · 4 events
- Damaging Winds in Iowa, July 18, 200261 kt wind · 14 events
- Lightning Strike in Florida, July 18, 20021 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304038.